Kentucky, 2006Flash Flood in Kentucky, August 19, 2006
August 19, 2006 · NWS LMK · 1 event in 1 county or zone
1 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before the first event at Aug 19, 9:30 AM EST, 3 hours 41 minutes earlier.
Area forecast discussion, Aug 19, 9:30 AM EST, 3 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
1030 AM EDT SAT AUG 19 2006
.MORNING UPDATE...
TWO REASONS FOR MORNING UPDATE...FIRST TO REMOVE ALL MORNING WORDING
FROM THE FORECAST. SECOND IS TO DEAL WITH TWEAKS TO THE FORECAST
NEEDED ON BOTH TEMPS AND POPS. CURRENT RADAR TRENDS ALONG WITH RUC
MODEL DATA SHOWING BEST CHANCES FOR PRECIP STILL LOOK TO BE NORTH OF
THE OHIO RIVER EARLY THIS AFTERNOON...THEN MORE SO IN OUR EASTERN
ZONES ACROSS THE BLUEGRASS REGION SOUTHWARDS INTO THE LAKE
CUMBERLAND REGION LATER THIS AFTERNOON. HAVE SLIGHTLY RAISED POPS IN
THE LIKELY CATEGORY IN EACH OF THOSE REGIONS. CLOUD COVER HAD KEPT
POPS SLIGHTLY UNDER FORECASTED TEMPS IN THE HOURLY GIRDS THROUGH
10AM ACROSS MUCH OF THE NORTHERN AND WESTERN PORTIONS OF THE
FORECAST AREA...HAVE LOWERED HIGHS JUST A DEGREE OR TWO WITH PRECIP
AND SIGNIFICANT CLOUD COVER THAT SHOULD REMAIN AT LEAST THROUGH THE
EARLY AFTERNOON HOURS. FORECAST SOUNDINGS SHOW PWATS WELL ABOVE 2
INCHES...AND 16+K FT FRZ LVLS...HIGH EFFICIENT PRECIP WILL BE LIKELY
IN STRONGER STORMS...HAVE MENTIONED HEAVY RAINFALL IN ZONES AND WILL
CONTINUE THIS THEME IN HWO. SEVERE THREAT LOOKS LIMITED ACROSS THE
NORTHERN ZONES DUE TO MORE CLOUD COVER DAMPENING THE
HEATING/INSTABILITY...SOUTHERN AREAS MAY SEE AN ISOLATED DOWNBURST
WITHIN ANY STRONG STORMS. --SCHOTT
PREVIOUS DISCUSSION SENT AT 240 AM EDT
SHORT TERM (TODAY-TONIGHT)...
CONVECTIVE COMPLEX ONGOING OVER CNTRL/SRN PARTS OF IL...MOVING INTO
WRN IN AS OF 630Z. THIS PCPN IS BEING DRIVEN BY SMALL SCALE SHORT
WAVE TRANSLATING EASTBOUND ALONG NRN PERIPHERY OF STRONG UPPER RIDGE
CENTERED OVER SRN STATES. IN CONJUNCTION WITH THIS...A FRONTAL
BOUNDARY IS LOCATED ROUGHLY FROM THE GREAT LAKES BACK INTO THE CNTRL
HIGH PLAINS.
HAVE HEAVILY WEIGHTED THIS FCST TOWARD THE 21Z/18 SREF ENS MEAN...
WHICH PICKED UP ONGOING PCPN REASONABLY WELL. BASED ON CURRENT
TRAJECTORY OF CONVECTION AND SREF SOLN...FEEL THAT BEST CHANCES
THROUGH 12Z WILL BE N OF THE LMK CWA...THOUGH WILL KEEP SOME 30/40
POPS IN OUR NRN ZONES TO ACCOUNT FOR ACTIVITY THAT MAY DEVELOP
SOUTHWARD WITHIN VERY MOIST AIRMASS (0Z OHX/ILX SOUNDING PWS ABOUT
150% OF NORMAL...OHX K-INDEX=38 WHICH IS QUITE HIGH). THERE MAY BE A
LULL IN PRECIP COVERAGE TOWARD MID/LATE MORNING...WITH A SCT-BKN
MID-DECK OF CLOUDS REMAINING.
INTO THE AFTN/EARLY EVE...SREF DATA SHOWS PRECIP INCREASING
CONSIDERABLY AS SFC FRONT PUSHES NEAR TO THE CWA AND AIRMASS
DESTABILIZES. LOCALLY THERE MAY BE TWO MAXIMA IN PRECIP COVERAGE
DURING THIS PERIOD...ONE FROM THE BLUEGRASS NEWD CLOSER TO BETTER
PROJECTED LOW LEVEL MASS CONVERGENCE...AND ANOTHER OVER SRN/WRN KY
ALONG OUTFLOW BOUNDARIES FROM ONGOING CONVECTION AND WHERE BETTER
INSTABILITY WILL LIKELY BE. WILL INCREASE POPS TO 50/60%...HIGHEST
IN THE BLUEGRASS CONSISTENT WITH SREF DATA. A THREAT FOR STRONG TO
SEVERE STORMS EXISTS...WET MICROBURST INDEX/CRAVEN SIG SVR
PARAMETERS HIGHLIGHT WRN/SRN SECTIONS OF THE DISTRICT BETWEEN 18-00Z
TODAY FOR SEVERE POTENTIAL. WHILE HIGH WINDS AND FREQ LIGHTNING ARE
THREATS...WITH PWS SO MUCH ABOVE NORMAL AND FRZ LEVELS ABOVE 16KFT
THE PRECIP EFFICIENCIES WILL BE ENHANCED SO WE WILL HAVE TO WATCH
FOR LOCALLY HEAVY RAIN/FLOODING.
SREF INDICATES THAT TSRA COVERAGE OVER THE CWA WILL DIMINISH AFTER
3-6Z TONIGHT...AS SFC FRONT IS FCST TO SLIDE JUST S/E OF THE CWA.
WILL STILL CONTINUE 20-30 POPS PAST MIDNIGHT WITH HIGH K-INDICES
REMAINING IN THE VICINITY.
ANOTHER ISSUE THIS MORNING HAS BEEN FOG. WITH AT LEAST PARTIALLY CLR
SKIES OVER MUCH OF THE CWA...VSBYS HAVE DROPPED INTO THE MVFR RANGE
(3-5SM)...WITH LOCALIZED REDUCTIONS BELOW 1/2SM PRIMARILY S/E OF A
BWG-LEX LINE WHERE SCT TSRA OCCURRED FRIDAY AFTERNOON. FEEL THAT
MAIN FOG THREAT THROUGH 12Z WILL BE IN THESE AREAS...AND HAVE ISSUED
AN SPS...HOWEVER IF FOG BECOMES MORE WIDESPREAD THEN AN ADVISORY MAY
BE WARRANTED. MOS DATA INDICATING THAT HAZE WILL CONTINUE THROUGHOUT
MUCH OF TODAY SIMILAR TO YESTERDAY. WITH PRESUMPTION OF RAINFALL
TODAY OVER MUCH OF THE CWA...HAVE ADDED PATCHY FOG LATE TONIGHT AS
LOW LEVEL WINDS WILL BECOME LIGHT WITH TROF AXIS IN THE VICINITY.
REGARDING TEMPS...I SUSPECT THAT MAX READINGS TODAY ACROSS THE SRN
IND/LOU/LEX AREAS WILL BE SLIGHTLY COOLER THAN YESTERDAY WITH
ENHANCED CLOUD COVER EXPECTED...HOWEVER ACROSS SRN KY WHERE MORE SUN
IS LIKELY HAVE GONE WITH MORE OR LESS A PERSISTENCE FCST. HEAT INDEX
VALUES DOWNSTATE MAY APPROACH 100 THIS AFTN.
CS
LONG TERM (SUNDAY-FRIDAY)...
SUNDAY THROUGH MONDAY NIGHT...
THIS PERIOD APPEARS TO BE THE MOST CHALLENGING IN THAT THE NUMERICAL
MODELS HAVE STARTED A TREND IN SLOWING DOWN THE SFC FRONTAL BOUNDARY
AS PRESSES SOUTH THROUGH THE REGION. IN THE UPPER LEVELS...PATTERN
CHANGE WILL GET UNDERWAY AT THE BEGINNING OF THE PD AS UPPER LEVEL
RIDGE RETROGRADES WESTWARD AND A BAGGY MEAN TROF TAKES SHAPE OVER
THE EASTERN U.S. THE TREND IN THE GFS NOW IS CAPTURING A DECENT MID
LEVEL WAVE COMING EAST ALONG THE PERIPHERY OF THE DEPARTING RIDGE.
THIS FEATURE ALONG WITH THE SLOW MOVING FRONT SUGGESTS THAT
PRECIPITATION WILL CONTINUE SUNDAY NIGHT AND THROUGH THE DAY ON
MONDAY. FOR SUNDAY...WITH FRONT IN THE AREA...WE EXPECT GENERALLY
CLOUDY SKIES WITH SHOWERS AND STORMS COMING IN DURING THE AFTERNOON
AHEAD OF ABOVE MENTIONED WAVE. BASED ON THE CURRENT MODEL
TRENDS...HAVE INCREASED KEPT POPS IN THE FCST SUNDAY NIGHT AND
THROUGH MONDAY AS THIS FEATURE MOVES THROUGH. RIGHT NOW PLAN ON
KEEPING POPS IN THE LOW CHANCE CATEGORY AND POSSIBLY UPPING THEM
LATER ON DEPENDING ON FUTURE MODEL RUNS. TEMPERATURES WILL BE
MODULATED BY CLOUDS AND PRECIP. HOWEVER GENERAL CONSENSUS OF THE
MAV AND MET SUGGEST HIGHS IN THE LOWER 80S ACROSS SOUTHERN INDIANA
AND MID TO UPPER 80S ACROSS KY. OVERNIGHT LOWS WILL BE MILD WITH
LOWS IN THE UPPER 60S TO AROUND 70. HIGHS MAY BE A BIT COOLER ON
MONDAY IF GFS SOLUTION VERIFIES AND WE GET A DECENT RAIN. FOR NOW
WILL TREND TEMPS CLOSER TO THE GFS ENSEMBLE MEANS.
TUESDAY THROUGH FRIDAY...
NOT MUCH CHANGE FROM THE PREVIOUS FCST IS EXPECTED IN THE PERIOD.
MAJORITY OF THE EXTENDED MODEL DATA CONTINUE TO SUPPORT THE SOUTHERN
U.S. RIDGE RETROGRADING WESTWARD LEAVING MORE OF A BAGGY TROF ACROSS
THE EASTERN UNITED STATES. THE OHIO VALLEY WILL REMAIN GENERALLY IN
NORTHWEST FLOW ALOFT THROUGH THE PERIOD. WITH THE STORM TRACK WELL
NORTH OF OUR AREA...GENERALLY DRY WEATHER IS EXPECTED THROUGH THE
PD. 00Z GFS SOLUTION SHOWS A BIT OF HEIGHT RISES BY THE END OF THE
PD AS TROFFING REDEVELOPS IN THE PACIFIC NORTHWEST AND THEN FURTHER
DEVELOPS INTO A HEALTHY MID LEVEL TROF OVER THE NORTHERN PLAINS BY
LATE FRIDAY. OPERATIONAL MOS GUIDANCE SHOWS TEMPERATURES MODERATING
THROUGH THE PERIOD WITH HIGHS IN THE MID TO UPPER 80S WARMING TO
NEAR 90 BY FRIDAY...WITH OVERNIGHT LOWS IN THE UPPER 60S TO AROUND
70. FOR NOW...WILL NOT MAKE WHOLESALE CHANGES THROUGH THIS
PERIOD...BUT WILL ADJUST TEMPERATURES CLOSER TO THE ENSEMBLE MEANS.
-MJ
&&
.LMK WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
IN...NONE.
&&
Hazardous weather outlook, Aug 19, 10:30 AM EST, 2 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
1130 AM EDT SAT AUG 19 2006
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-200830-
ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN-
CRAWFORD IN-PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY-
BRECKINRIDGE KY-MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY-
JEFFERSON KY-OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY-
SCOTT KY-HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY-
FAYETTE KY-BOURBON KY-NICHOLAS KY-NELSON KY-WASHINGTON KY-
MERCER KY-JESSAMINE KY-CLARK KY-LARUE KY-MARION KY-BOYLE KY-
GARRARD KY-MADISON KY-BUTLER KY-EDMONSON KY-HART KY-GREEN KY-
TAYLOR KY-CASEY KY-LINCOLN KY-LOGAN KY-WARREN KY-SIMPSON KY-
ALLEN KY-BARREN KY-MONROE KY-METCALFE KY-ADAIR KY-RUSSELL KY-
CUMBERLAND KY-CLINTON KY-
1130 AM EDT SAT AUG 19 2006
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
A SLOW MOVING COLD FRONT SETTLING SOUTHWARD INTO THE REGION COMBINED
WITH A MOIST AND UNSTABLE AIRMASS WILL HELP GENERATE SCATTERED TO
NUMEROUS SHOWERS AND THUNDERSTORMS THIS AFTERNOON AND EVENING.
LOCALLY HEAVY RAINFALL WITH AMOUNTS OF 1-2 INCHES PER HOUR ARE
LIKELY FROM ANY STORMS THAT DEVELOP. SEVERE STORMS ARE
POSSIBLE...PRIMARILY ACROSS PORTIONS OF CENTRAL AND SOUTHERN
KENTUCKY WHERE INSTABILITY MAY BE HIGHER...WITH DAMAGING WINDS AND
FREQUENT LIGHTNING THE PRIMARY THREATS.
COVERAGE OF THUNDERSTORMS IS EXPECTED TO DIMINISH BY MIDNIGHT
TONIGHT...HOWEVER A FEW STORMS WILL REMAIN POSSIBLE INTO THE
OVERNIGHT HOURS. IN ADDITION...PATCHY FOG MAY AGAIN DEVELOP BY
DAYBREAK SUNDAY MORNING.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE ON SUNDAY AND
MONDAY AS A SLOW MOVING COLD FRONT PRESSES THROUGH THE REGION. AT
THIS TIME...NO ORGANIZED SEVERE WEATHER EPISODE IS ANTICIPATED.
HOWEVER...ANY THUNDERSTORM WILL BE CAPABLE OF PRODUCING HEAVY RAINS.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT ANY INSTANCES OF SEVERE WEATHER OR
FLOODING THIS AFTERNOON AND TONIGHT. CALL OUR SPOTTER
LINE...OR SUBMIT REPORTS ON OUR WEBSITE AT WEATHER.GOV/LOUISVILLE.
ABS/CS/MJ
Flash Flood, Madison
- When
- August 19, 1:11 PM EST to 2:45 PM EST
- Where
- Madison County, Richmond
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.720, -84.278 (the zone’s center; the record gives no point)
Four to six inches of fast moving water were across North Lexington Road near North Keeneland Road. Moving water or ponding was also reported on Lancaster Road, and on 2nd Street at Redhouse Road.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Wind in Texas, August 19, 20064 injured · $32,000 · 61 kt wind · 1 event
- Damaging Wind in Pennsylvania, August 19, 2006$75,000 · 52 kt wind · 1 event
- Damaging Wind in Missouri, August 19, 2006$75,000 · 54 kt wind · 1 event
- Lightning Strike in Kansas, August 19, 2006$30,000 · 1 event
- Heat in Kentucky, August 19, 200622 events
- Damaging Wind in Pennsylvania, August 19, 2006$25,000 · 60 kt wind · 1 event
- Heat in Missouri, August 19, 200611 events
- Heat in Illinois, August 19, 200611 events
- Damaging Winds in Oklahoma, August 19, 2006$7,000 · 61 kt wind · 4 events
- Damaging Winds in West Virginia, August 19, 200650 kt wind · 3 events
- Hail and Damaging Wind in Wyoming, August 19, 20061.75 in hail · 3 events
- Flash Flood in Texas, August 19, 2006$10,000 · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5520669.